Texas, 2026

Wildfire and High Wind in Texas, February 17 to 18, 2026

February 17 to 18, 2026 · NWS LUB · 17 events in 16 counties and zones

A powerful upper level storm system that spread eastward from the Intermountain West brought widespread high winds, blowing dust, and a few wildfires on the morning and afternoon of the 17th. Thick high level cloud cover early in the day initially prevented strong winds from developing.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful upper level storm system that spread eastward from the Intermountain West brought widespread high winds, blowing dust, and a few wildfires on the morning and afternoon of the 17th. Thick high level cloud cover early in the day initially prevented strong winds from developing. However, these clouds began to thin out and clear by late in the morning from west to east. This allowed surface winds to quickly ramp up where clearing occurred. Most observed severe wind gusts were between 58 and 65 mph, however, the Texas Tech University West Texas mesonet site near Olton measured a wind gust of 77 mph. These strong winds also lofted copious amounts of dust into the atmosphere which reduced visibility across the South Plains and extreme southern Texas Panhandle. Observed visibilities dropped as low as one half mile at times. The strong winds and dry conditions also brought favorable wildfire conditions. Several wildfires started across the region with one igniting near Plainview known as the Arbor fire. This wildfire burned approximately 600 acres before being contained which also damaged or destroyed several structures in Seth Ward (Hale County).

High wind reports from Texas Tech University West Texas mesonet sites are listed below:

77 mph at Olton (Lamb County),|65 mph at Tulia (Swisher County),|65 mph at Hart (Castro County),|64 mph at Dimmitt (Castro County),|64 mph at Lesley (Hall County),|63 mph at Turkey (Hall County),|62 mph at Earth (Lamb County),|62 mph at Ralls (Crosby County),|62 mph at Plainview (Hale County),|62 mph at Silverton (Briscoe County),|62 mph at Muleshoe (Bailey County),|61 mph at Plains (Yoakum County),|61 mph at Floydada (Floyd County),|61 mph at Reese Center (Lubbock County),|61 mph at Vigo Park (Swisher County),|61 mph at Aiken (Hale County),|60 mph at Happy (Swisher County),|60 mph at Caprock Canyons State Park (Briscoe County),|60 mph at South Plains (Floyd County),|60 mph at Abernathy (Hale County),|60 mph at Morton (Cochran County),|60 mph at Anton (Hockley County),|60 mph at Shallowater (Lubbock County),|60 mph at Friona (Parmer County),|60 mph at Amherst (Lamb County),|59 mph at Smyer (Hockley County), |59 mph at McAdoo (Dickens County),|59 mph at Flomot (Motley County),|59 mph at New Deal (Lubbock County),|58 mph at Lubbock (Lubbock County),|58 mph at Wolfforth (Lubbock County), and|58 mph at Levelland (Hockley County).

High wind reports from Automated Surface Observing Systems (ASOS) and Automated Weather Observing Systems (AWOS) are listed below:

73 mph at Lubbock International Airport (Lubbock County),|64 mph at Levelland Municipal Airport (Hockley County), and|58 mph at Plainview-Hale County Municipal Airport (Hale County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 17, 5:01 AM CST, 5 hours 57 minutes earlier. Its key messages:

  • Issued at 500 AM CST Tue Feb 17 2026
  • High winds likely for portions of the forecast area today along with blowing dust and an elevated to critical fire danger.
  • Not as warm Wednesday, nonetheless dry and windy conditions will lead to critical fire conditions once again.
  • Warm and breezy conditions expected through Thursday, before slightly cooler and calmer conditions return.
Area forecast discussion, Feb 17, 5:01 AM CST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
501 AM CST Tue Feb 17 2026

...New AVIATION...

.KEY MESSAGES...
Issued at 500 AM CST Tue Feb 17 2026

 - High winds likely for portions of the forecast area today along
   with blowing dust and an elevated to critical fire danger.

 - Not as warm Wednesday, nonetheless dry and windy conditions
   will lead to critical fire conditions once again.

 - Warm and breezy conditions expected through Thursday, before
   slightly cooler and calmer conditions return.

&&

.SHORT TERM...
(Today and tonight)
Issued at 1129 PM CST Mon Feb 16 2026

A wealth of high-level Pacific moisture continued to infiltrate
western Texas late this evening ahead of a remnant upper low
transitioning into an open wave over the Great Basin. As this trough
accelerates east and ejects across the high plains of eastern CO and
western KS Tuesday afternoon, a southwesterly gradient flow will
sharpen considerably resulting in up to 180 knots at H3, 115 knots
at H5, and 75 knots at H7. The cores of the H5 and H7 wind maxima
are progged to run from east-central NM to the OK Panhandle by
Tuesday afternoon while affecting a good chunk of our NW zones. Even
with thicker high clouds early in the day, models agree in this
layer thinning by the afternoon which will open the door to even
deeper mixing into the H7 layer for many areas. As such, an upgrade
to a High Wind Warning was made for most areas on the Caprock with a
Wind Advisory buffering the warning. Later shifts may need to expand
the southern end of the High Wind Warning as some higher res models
are progging a second wind max of 40 knots at 850 mb from Seminole
to Lubbock that translates off the Caprock through sunset.

Blowing dust mention was boosted area wide this afternoon given the
magnitude and duration of strong and high winds, although it's
unclear how low visibilities will become as this is the first
widespread high wind event of the season. As such, we'll refrain
from blowing dust headlines at this time. The surface pattern
through the day will evolve from a sharpening surface trough
bisecting the CWA from N-S followed by a Pacific FROPA in our
western zones by mid-afternoon that quickly sweeps through the
Rolling Plains by sunset. With the 850 mb thermal ridge hanging off
the Caprock for much of the day, high temps will vary from near
record highs at Childress (87 forecast, record is 88) to the lower
70s near TX-NM border. Westerly winds remain breezy for much of the
evening before stronger decoupling and a diminishing gradient flow
arrive after midnight making for cooler lows in the 30s west to 40s

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 1129 PM CST Mon Feb 16 2026

Windy conditions will remain the theme of the extended forecast
package, although not as windy to what we expect to see Tuesday. At
the H5 level, a wave train is expected as a series of shortwave
troughs track through the Intermountain West into the High Plains
through mid-week. As a result, flow aloft will remain southwesterly
to near zonal in nature as strong 90+kt jet streaks pass through the
Panhandle region. Simultaneously, in response to the wave train
aloft, a series of lee cyclones are expected to develop and dive
into the South Plains each afternoon Wednesday, then again on
Thursday. As these surface lows dig southward, pressure gradient
increases are expected to take place with current guidance
suggesting 3 hour MSLP changes around 4 to 5 mb with the tightening
gradient. Given this and the fact the cores of not only the
H7(~50kt) but the H8(~40 kt) wind maxima is progged to pass directly
overhead suggests that NBM base winds of 15 to 20 mph will need to
be increased, closer to the NBM 75th percentile with wind speeds
around 20 to 35 MPH, gusting up to 40 MPH. Which would align better
considering forecast soundings fro the NAM and GFS depict a
deepening boundary layer in response to the warm temperatures and
dry conditions. Although we remain just below advisory criteria, the
likelihood of exceeding advisory thresholds looks to be possible
given recent model runs. Latest HREF probabilities suggest the
likelihood of exceeding advisory level criteria for Wednesday
afternoon range from about 40% across the South Plains and near 90%
across the far southwestern Texas Panhandle. To dive a little
deeper, the probability of exceeding wind speeds of 40 MPH across
the far SWTP are about 30%. As for Thursday wind speeds, confidence
is not as certain given the more northern track of the H5 shortwave,
in addition to the weaker H7 (~50 kt) and H8 (~30 kt) wind maximas
that do not look to set up directly overhead but in fact more east
across the OKC metro. Right now NBM probabilities of exceeding
advisory level criteria Thursday afternoon range from about 10%
across the South Plains and around 30% across the far southwestern
Texas Panhandle. While LREF probabilities are even lower across the
far SWTP less than 10%. Therefore, this will be something we are
keeping close eye on in the coming days, but for now will opt to
leave in the NBM base winds depicting speeds around 15 to 20 MPH.

Conditions look to remain critically dry across our areas both
Wednesday and Thursday. Despite the decrease in geopotential heights
with the passing waves nearby, temperatures will still climb above
seasonal normals each afternoon in the 60s and 70s. Therefore, with
windy conditions expected and minimum RH values in the single digits
to lower teens will give way to the continuation of critical fire
conditions Wednesday and elevated to near critical Thursday. As a
result, a fire weather watch is in effect beginning 11 AM Wednesday
through 7 PM Wednesday. As this event gets closer, conditions are
looking to solidify in needing to upgrade to a warning at least for
portions of the area Wednesday. Friday through the weekend looks to
quiet down with temperatures slightly cooler and winds much calmer as
flow aloft turns more zonal as the wave train departs to the east.

&&

.AVIATION...
(12Z TAFS)
Issued at 500 AM CST Tue Feb 17 2026

VFR conditions are expected to prevail. Some VIS reduction due to
BLDU is expected at the terminals today due to westerly winds of
30-40+ knots, but confidence in MVFR CIGs or lower is low at this
time.

&&

.FIRE WEATHER...
Issued at 1129 PM CST Mon Feb 16 2026

Critical fire weather is likely on Tuesday for all but the far
southern Rolling Plains due to southwest winds of 25 to 40 mph
combining with high temps of 15 to 25 degrees above normal and low
RHs in the teens. Elevated fire weather is likely for the far
southern Rolling Plains where fuels are less receptive to fire
spread. The most volatile wildfire conditions look to target the far
southwest and south-central TX Panhandle this afternoon as this area
features the highest ERCs and strongest wind potential marked by
frequent gusts of 55 to 65 mph. This area also aligns with the
regional wildfire composite pattern as being bound between a low-
level thermal ridge to the east and a mid-level wind maximum nearby.
Critical fire weather conditions will subside Tuesday evening as
westerly winds slowly decline. RH recoveries will be moderate (40s
to 50s) overnight ahead of another critical fire weather threat on
Wednesday, although 20-foot SW winds should be mostly in the 20-30
mph range for Wednesday afternoon with minimum RHs falling into the
lower teens area wide.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM CST this
evening for TXZ021>037-039>042.

High Wind Warning from 11 AM this morning to 7 PM CST this
evening for TXZ021>024-027>029-033>035.

Fire Weather Watch from Wednesday morning through Wednesday
evening for TXZ021>036-039>041.

Wind Advisory from 11 AM this morning to 7 PM CST this evening
for TXZ025-026-030>032-036-037-039>042.

&&

SHORT TERM...93
LONG TERM....12
AVIATION...51
Hazardous weather outlook, Feb 17, 2:05 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
205 AM CST Tue Feb 17 2026

TXZ021>044-180815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
205 AM CST Tue Feb 17 2026

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Strong and high winds are likely for most of the region today, in
addition to blowing dust. A High Wind Warning is in effect from 11 AM
until 7 PM CST this evening for most of the Caprock. Southwesterly
wind gusts may reach 65 mph at times. A Wind Advisory is in effect
for much of the remaining outlook area for sustained winds of 25 to
35 mph with gusts to 50 mph. A Red Flag Warning is also in effect for
most areas from 11 AM until 8 PM this evening for rapid wildfire
spread. An elevated fire danger exists for Kent, King and Stonewall
counties where fuels and weaker winds are less likely to support
large wildfires.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Critical fire weather conditions expected once again Wednesday due
to the continuation of windy and dry conditions, despite
temperatures being slightly cooler. Although not as warm and windy,
elevated to near critical fire weather can be expected Thursday
thanks to drying fuels.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Lamb

When
February 17, 10:58 AM CST to 3:58 PM CST
Where
Lamb forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Castro

When
February 17, 11:27 AM CST to 3:03 PM CST
Where
Castro forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Bailey

When
February 17, 11:32 AM CST to 2:38 PM CST
Where
Bailey forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Cochran

When
February 17, 11:56 AM CST to 2:57 PM CST
Where
Cochran forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Swisher

When
February 17, 12:07 PM CST to 3:19 PM CST
Where
Swisher forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hale

When
February 17, 12:36 PM CST to 4:22 PM CST
Where
Hale forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hockley

When
February 17, 1:24 PM CST to 4:55 PM CST
Where
Hockley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
February 17, 1:45 PM CST to 2:48 PM CST
Where
Briscoe forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Wildfire, Hale

When
February 17, 1:50 PM CST to February 18, 8:23 AM CST
Where
Hale forecast zone
Reported by
Park/Forest Service
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hall

When
February 17, 1:58 PM CST to 2:47 PM CST
Where
Hall forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Floyd

When
February 17, 2:03 PM CST to 3:28 PM CST
Where
Floyd forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Parmer

When
February 17, 2:20 PM CST to 2:32 PM CST
Where
Parmer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
February 17, 2:24 PM CST to 4:55 PM CST
Where
Lubbock forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Motley

When
February 17, 2:53 PM CST
Where
Motley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
February 17, 3:31 PM CST to 3:34 PM CST
Where
Yoakum forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Crosby

When
February 17, 4:15 PM CST to 4:16 PM CST
Where
Crosby forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Dickens

When
February 17, 4:46 PM CST
Where
Dickens forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306241, 1306242, 1306236, 1306238, 1306243, 1306244, 1306240, 1306245, 1306210, 1306246, 1306248, 1306211, 1306251, 1306252, 1306239, 1306250, 1306247.